Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

AZT Long Term Side Effects On Babies

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDSinfo

An Overview of Retrovir (Zidovudine, AZT)

zye-DOE-vyoo-deen Brand Name: Retrovir Other Name(s): AZT, ZDV, azidothymidine Drug Class: Nucleoside Reverse Transcriptase Inhibitors Approved Use: Treatment of HIV Infection; Prevention of Mother-to-Child Transmission of HIV WARNING: Zidovudine can cause serious, life-threatening side effects. These include lactic acidosis (buildup of acid in the blood), liver problems, and blood disorders, including severe anemia. Use...
Ask the Experts

AZT side affects on healthy baby?

My newborn baby was administered AZT the same day she was born. However my wife was found not to be HIV positive. The medication was discontinued after four days. What effect will this have on my baby whom was otherwise a healthy baby?...
Katherine Luzuriaga, M.D.

Response from Katherine Luzuriaga, M.D.

University of Massachusetts, Medical School
No long-term side effects have been identified thus far in babies who have received AZT to prevent HIV transmission. It is therefore unlikely that your baby's brief exposure to AZT will have any ill effects.Katherine Luzuriaga, M.D.... Read more »

long term survivor, 38 years old, want a baby

I am 38 years old, with HIV+ for the last 16 years..currently on triple meds, ( actually only Crixivan right now) viral load undetectable, cd4 700, doing very well..just got remarried and want a baby beside my age what I have to look for? How the...
Katherine Luzuriaga, M.D.

Response from Katherine Luzuriaga, M.D.

University of Massachusetts, Medical School
Your question sounds very similar to one that I just answered, so please see my 04.10.2000 response to "Long term survivor, 38 years old, want a baby."Again, keeping your viral load as low as possible is important to maintain your good... Read more »

Why should I avoid long term exposure to AZT?

Dr. Pierone, You recently answered a question form someone about switching from Trizivir to combivir. In your answer, you suggested avoiding combivir to reduce long term exposure to AZT, one of the two drugs in combivir, in favor of Epzicom or...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Hello and thanks for posting. The main reason for choosing Ziagen or Viread ahead of AZT is because these nucleosides are generally better tolerated and more potent. In addition, Viread has been shown to be more effective than AZT in a head to head... Read more »

Could GI symptoms be from long term use of azt?

I've been infected since 1986 and am pretty healthy. I started meds for hiv with crixivan, 3tc, and azt from the time crixivan was available. Switched to Sustiva and combivir (azt/3tc)back when sustiva was first in trials. Over the past year or...
Brian Boyle, M.D., J.D.

Response from Brian Boyle, M.D., J.D.

Cornell University, Weill Medical College
Your symptoms could be due to many things, but if you have tolerated zidovudine (AZT) for that long I doubt that it is solely an AZT-related problem. I would suggest that you have a thorough physical examination and laboratory evaluation, including... Read more »
Connect With Others

long term side effects(lack of)

Posted by Anonymous
For women who have been on antivirals continuously for a while (more than four to five years)and have not had any side effects or minimal ones,could you please share your experiences. What you are taking, what you experienced(if it resolved while on... Read more »

long term side effects

Posted by Anonymous, 1 Reply
It would be interesting to hear from anyone that has been on antivirals for a long time(more than 4 years continously)that have minimal or NO side effects. Physical(appearence wise as well as internal) IF anyone out there falls into this catagory... Read more »

PeP (Truvada and Kaletra) 28 day cycle... Long Term effects?

Posted by Screen1001
Hello all, I just started taking Truvada and Kaletra 3 days ago to provent being infected. After I am done with my 28 day cycle is it common for the side effects to remain long term? Right now I have had a very upset stomach and nausia for 3 days.... Read more »

Encouragement from a long term survivor

Posted by ScotCharles, 6 Replies
As many of you know, I was diagnosed in September 1985 in Atlanta by the Red Cross after I gave blood at a company sponsored blood drive. I was lucky I found out early in my infection. I have always had the best of care since my diagnosis and... Read more »